Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 110, NWS Columbia, SC

August 19, 1999Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 1999, 7:01 PM EDT for Bamberg County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1999, 7:01 PM EDT (23:01 UTC)
Expired
Aug 19, 1999, 7:30 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Bamberg County, SC

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:15 PM EDTThunderstorm Wind 50Ehrhardt, SCSheriff reported more trees down with second storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2996 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS1 KCAE 192302 RRA
SVRCAE
SCC009-192330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN SOUTH CAROLINA

* UNTIL 730 PM EDT 

* AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF EHRHARDT. THE STORM 
  WAS MOVING TOWARD THE EAST-NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EHRHARDT AT 719 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... 
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. 

CDL/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:20 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 1:20 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT THU AUG 19 1999

MAIN FORECAST PROBLEM...POPS FOR TONIGHT AND FRIDAY.

DISC...STRONG APPROACHING SHORT WAVE FROM THE CENTRAL U S AND
ASSOCIATED PVA WILL HELP TO KEEP UNSTABLE ATMOSPHERE OVER
THE STATE TONIGHT. ETA SHOWS 1000-500 MB RH/S INCREASING OVERNIGHT
ALONG WITH UVV/S. AT THE SURFACE A STATIONARY FRONT OVER THE UPSTATE
AND NRN MIDLANDS...WILL PERSIST AND DRIFT FARTHER W OVERNIGHT. A STRONG
SUMMER LOW FORMS ON THE FRONTAL BOUNDARY...THEN LIFTS UP INTO NC/VA
BY FRIDAY MORNING. MOISTURE BEGINS TO SLIDE TOWARD COAST IN AFTERNOON
AS PVA LIFTS NORTH. FOLLOWUP SHORT WAVE STAYS NORTH OF AREA FRI NIGHT
AND SATURDAY.

HAVE INCREASED POPS A NOTCH TONIGHT FROM CURRENT FORECAST. ALSO SEEMS
ENOUGH RH TO WARRANT MOSTLY CLOUDY. GIVEN LOW LI/S AND INCREASING UPPER
LEVEL WIND FIELD...A FEW STORMS COULD BE STRONG. SPC HAS THE STATE
IN A SLIGHT RISK THROUGH 12Z FRIDAY.

FOR TEMPS WILL GO CLOSE TO FAN GUIDANCE WHILE UNDERCUTTING FWC ONE
CATEGORY.

.CAE...NONE.

MOORE

In the hours before

Special weather statement, Aug 19, 1:57 PM EDT, 5 hours 4 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT THU AUG 19 1999

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...

UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING WILL RESULT IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION
IS NOT ANTICIPATED.

ALL INTERESTS SHOULD MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR ANY
LATER STATEMENTS OR WARNINGS.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.
Special weather statement, Aug 19, 1:57 PM EDT, 5 hours 4 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT THU AUG 19 1999

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...

UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING WILL RESULT IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION
IS NOT ANTICIPATED.

ALL INTERESTS SHOULD MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR ANY
LATER STATEMENTS OR WARNINGS.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.
Local storm report, Aug 19, 4:54 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

400 PM     30 SE CAE                 SC   WIND DAMAGE
08/19/99   CALHOUN                        SHERIFF OFFICE REPORTED
                                          TREES DOWN IN ST MATTHEWS
                                          AREA

RJL
Local storm report, Aug 19, 5:16 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

310 PM     30 E AGS                  SC   WIND DAMAGE
08/19/99   AIKEN                          SHERIFF OFFICE REPORTED
                                          TREES DOWN BETWEEN
                                          SPRINGFIELD AND KITCHINGS
                                          MILL

420 PM     10 ESE AGS                SC   WIND DAMAGE
08/19/99   AIKEN                          SHERIFF OFFICE REPORTED
                                          TREES DOWN IN JACKSON AREA

RJL
Local storm report, Aug 19, 5:32 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

505 PM     33 SSE COLUMBIA           SC   WIND DAMAGE
08/19/99   ORANGEBURG                     ORANGEBURG EMA REPORTED
                                          TREES DOWN IN CITY OF
                                          ORANGEBURG

RJL
Local storm report, Aug 19, 5:54 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

450 PM     18 S AGS                  GA   WIND DAMAGE
08/19/99   BURKE                          BURKE EMA REPORTED TREES
                                          DOWN IN WAYNESBORO AREA

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:56 PM EDTSevere Thunderstorm WarningCAEAiken, Orangeburg49 min
Aug 19, 3:44 PM EDTSevere Thunderstorm WarningCAECalhoun46 min
Aug 19, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken41 min
Aug 19, 4:31 PM EDTSevere Thunderstorm WarningCAERichland44 min
Aug 19, 4:37 PM EDTSevere Thunderstorm WarningCAELee53 min
Aug 19, 4:52 PM EDTSevere Thunderstorm WarningCAESumter53 min
Aug 19, 5:30 PM EDTSevere Thunderstorm WarningCAEKershaw45 min
Aug 19, 5:49 PM EDTSevere Thunderstorm WarningCAEClarendon41 min
Aug 19, 6:21 PM EDTSevere Thunderstorm WarningCAEBamberg39 min
Aug 19, 7:13 PM EDTSevere Thunderstorm WarningCAEOrangeburg32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.